Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

penicillin anyone any experience

(18 Posts)
festi Wed 24-Aug-11 21:46:18

I have a penicillin allergy not sure its too serious but stemed back from childhood not sure the severity of the inital reaction and no family to ask.

I have licked dds medicin spoon foolishly not thinking over the course of the week and have obviously built up in my system. I woke this am feeling unwell, painfull joints, swollen face with rash, painfull jaw and eyes were a bit bruised and swollen, stomach cramps etc. Suddenly realised what I had done and have taken piriton, stomach still upset and head still hurts but reaction seems to be getting better but I have three puss filled spots on the inside of the bottom eye lid now. Anyone think this is related and if so will it go without needing to see G.P, what would they do for it?

quirkychick Wed 24-Aug-11 21:51:51

Ouch! If you don't want to go to the GP's what about talking to a local pharmacist? Bit late in the day now, but you could see what it's like tomorrow. They might give you some kind of eye drops specific to an allergic reaction.

Cautionary tale...I too am allergic to penicillin. Must remember to be careful of dc's medicine.

festi Wed 24-Aug-11 21:54:23

I will see how it is tomorrow and possibly see the pharmacisit maybe the spots are a symptom of my imune system being affected, I just googled for sympoms, nothing specific but seems it hits the immune system.

yes be very carefull, just one of those thoughtless things. I will be very cautious in the future.

babybarrister Thu 25-Aug-11 08:46:55

Message withdrawn at poster's request.

festi Thu 25-Aug-11 08:51:59

no I dont it wasn't ever suggusted. I will just have to be very cautious. I would keep an eye on your Ds if ever prescribed penicillin again babybarrister.

My eye looks very puffy this morning and the rash has returned and I have diorhrea, I have taken some more piriton, will go to chemist later and talk to pharmacist.

babybarrister Thu 25-Aug-11 11:21:13

Message withdrawn at poster's request.

stealthsquiggle Thu 25-Aug-11 11:26:38

I would go and see the GP anyway IIWY - as it seems quite an extreme reaction to little bits of penicillin. I was told with DS that the second reaction (if there was one) was likely to be much stronger than the first.

Babybarrister - DS had the same and the presumption is that he is allergic to penicillin (because no-one wants to risk what a second reaction might be like). Interestingly, our GP chooses not to prescribe it for DD either, just in case she too is allergic.

My Grandfather was found to be allergic to penicillin in his late 80's - he had never had it before shock

babybarrister Thu 25-Aug-11 11:33:53

Message withdrawn at poster's request.

stealthsquiggle Thu 25-Aug-11 11:43:57

Babybarrister - Yes - a few days into a course of penicillin - he was clearly not getting better, and developed a rash all over (he was ~9mths old). Having got through useless out of hours GP to proper GP, we stopped penicillin and gave him piriton (as well as alternative ABs). GP and paediatrician friend (who checked out the rash) both said could be viral, could be allergy, but not worth the risk so work on the assumption that it was allergy.

babybarrister Thu 25-Aug-11 11:51:16

Message withdrawn at poster's request.

stealthsquiggle Thu 25-Aug-11 11:56:33

no other food/drug ones that we know of (yet) - v. mild excema, asthma and hayfever though, so clearly has inherited the allergic tendencies (from me sad)

fishie Thu 25-Aug-11 12:00:41

yes me too festi with the childhood reaction but unlike you I haven't tried any lately. I had a fairly severe allergic rash in my teens and was told by gp not to have it again. I think you should go to gp just to find out whether you should be taking any further precautions or maybe it isn't even the pen. Ds doesn't get prescribed it either, just in case.

Blu Thu 25-Aug-11 12:06:47

I have a bad allergy to pennicillin.

Be v careful with some throat pastilles - Tyrozets have pennicillin in them. or used to, anyway.

Not sure why anyone would lick anti-biotics from a spoon - it's powerful medicine!

nellymoo Thu 25-Aug-11 20:33:15

Babybarrister My DS is allergic to penicillin. On the 2nd day of a 3 day course he had developed a tiny pin-prick rash all over his body and face. It was worst on his trunk, but certainly all over. I took him to the doctors as a precaution really, but assumed at the time it was a viral rash (I even suspected german measles as it was behind his ears). It was nothing like the type of allergic rash that DD would get (hives, swelling, puffiness...) but apparently a pin-prick rash is a classic symptom of penicillin allergy.

babybarrister Fri 26-Aug-11 14:37:50

Message withdrawn at poster's request.

BornSicky Fri 26-Aug-11 14:41:06

poor you OP.

also allergic here and a new mum, so am now reminding myself of this story for the future.

i would go to the gp and take care of yourself.

whenIgetto3 Fri 26-Aug-11 18:16:09

Babybarrister my DS has allergy to penicillin, DH does too. I was told by a friend that when giving penicillin always double up the first dose to get it into their system fast (she is a pediatric nurse) so did this with DS7 last year and within 5 mins of it he had swelling hands, rash coming upwards from hands and feet and said he felt breathless. Luckily as I have an epi pen for my allergies I always have piriton on standby and gave him a double dose of that, rushed back to GP and got it changed, no penicillin in this house anymore as GP decided that we all have to avoid it now. Your blotchy rash is more like my DH gets from penicillin.

festi Fri 26-Aug-11 18:44:42

feeling much better now. grin

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now